Alert archive / Mississippi / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 19, 2020Stone County, Mississippi

NWS Mobile, AL issued this special weather statement at Aug 19, 2020, 5:21 PM CDT for Stone County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Aug 19, 2020, 5:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL

County Stone County, MS

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS84 KMOB 192221
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Wed Aug 19 2020
 
MSZ078-192245-
Stone MS-
521 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN STONE COUNTY UNTIL 545 PM CDT...

At 521 PM CDT, the strong thunderstorm was located 5 miles west of
Wiggins. This storm was nearly stationary.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Wiggins and Perkinston. 

LAT...LON 3091 8934 3091 8907 3073 8908 3073 8934
TIME...MOT...LOC 2221Z 233DEG 1KT 3083 8922 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 19, 3:45 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
345 PM CDT Wed Aug 19 2020

.NEAR TERM UPDATE /Now Through Thursday/...A wet pattern is
expected to setup this afternoon through Thursday as a deep upper
trough digs into the southeastern US. Currently the trough is
situated over the Ohio river valley and extends southwest into the
lower Mississippi valley. This divides our CWA almost in half by
a moisture gradient with PWATS around 1.5 over the northwest and
1.9 over the southeast. With southwesterly flow aloft this
gradient will slowly was out as more moisture will begin to move
into the area. I expect scattered to numerous showers and
thunderstorms to develop this afternoon with the best chances
along and east of I-65 where the better moisture is located.
Storms will likely begin along the seabreeze and along the mid-
level moisture axis this afternoon before spreading across the
area. Some storms could be strong to possibly severe like most
afternoons, especially given the lingering dry air across the
area. The best chances for a strong storm will actually be north
and west of I-65 where that dry air is more prevalent; however,
coverage will likely be lower than south and east of I-65 (Better
chance you get a storm east, better chance for a strong storm
west). Storms will diminish after sunset except along the coast
with continued ascent over this area through the night. There will
likely be a brief lull in showers and storms before they return
during the morning Thursday.

A strong jet streak associated with an upper shortwave rounding
will help the longwave trough dig deeper into Louisiana on
Thursday. This will 1. allow even deeper moisture with PWATS near
2 inches to overspread the whole area and 2. continuous ascent to
occur across our area through most of the day. Models support an
early start to storms along the coast and then quickly building
inland in multiple waves throughout the morning and afternoon.
Storms themselves will be scattered to numerous at any given
moment but a large portion of the area will likely see some
measurable rain tomorrow. A few storms could be strong with
damaging wind gusts, but localized heavy rainfall might be the
bigger issue with storms training over the same areas. Storms will
be capable of producing 1 to 2 inches of quick rainfall and with
better coverage some urban and flood prone areas could see some
nuisance flooding issues. Storms will likely persist into the
evening hours given the continued synoptic support.

Temperatures will be warm today with highs in the low 90s but with
the increased coverage in storms tomorrow highs will be much
lower. Would not be surprised if we never make it out of the mid
80s but if the sun does peek out between storms we could approach
90 degrees on Thursday. Lows will be on the rise with the increase
moisture. With the increasing southerly flow, the rip current risk
will be on the rise with a MODERATE risk of rip currents beginning
tomorrow. BB/03

&&

.SHORT TERM /Thursday night Through Saturday night/...The base of
the deep upper trough will cutoff into an upper low late Thursday
and lift northward through Saturday. Deep south to southwest flow
will continue to pump Gulf moisture into the the area with
precipitable water values of 1.6 to 1.9 inches through Friday.
Meanwhile, a weak sfc trough will linger over the area through the
end of the week. The combination of these factors will create
scattered to numerous showers and thunderstorms through much of
the period. The coverage will be most numerous near the coast and
offshore during the early morning hours, spreading inland through
the late morning and afternoon. As the upper low moves north, some
drier air (PW values 1.1 to 1.5 inches) will wrap around the
southern side of the low and over the area late Friday into
Saturday. This will cause a west to east gradient in rain chances
with higher chances east and lower to the west. Some of the storms
could briefly become strong with gusty winds, however the main
threat will be locally heavy rain due to the high amounts of deep
layer moisture and slow motion of the thunderstorms.

The additional clouds and precipitation will keep highs in the upper
80s and low 90s. Overnight lows remain in the upper 60s and low 70s
inland to mid and upper 70s along the coast. /13

&&

.EXTENDED TERM /Sunday Through Wednesday/...The upper trough
lifts away from the area early next week allowing the upper ridge
over the Atlantic to build westward. As the ridge builds westward,
southeasterly flow increases and deep layer moisture will flow
back into the area. Precipitable water values of 2 to 2.25 inches
return through the middle of next week. This will result in a
pattern of diurnal showers and thunderstorms each day, with
scattered to locally numerous showers and thunderstorms each
afternoon. While rain chances decrease during the overnight hours,
coverages will be higher near the coast and offshore waters
during the early morning hours. /13

&&

.MARINE...No impacts are forecast except winds and waves higher near
scattered to occasionally numerous showers and thunderstorms.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 19, 4:07 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 PM CDT Wed Aug 19 2020

MSZ079-192145-
George MS-
407 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GEORGE
COUNTY UNTIL 445 PM CDT...

At 407 PM CDT, the strong thunderstorm was located 6 miles southwest
of Lucedale, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3091 8887 3091 8883 3095 8883 3100 8878
      3100 8852 3080 8857 3073 8869 3073 8880
      3083 8889 3090 8888
TIME...MOT...LOC 2107Z 302DEG 13KT 3088 8869
Special weather statement, Aug 19, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Wed Aug 19 2020

MSZ078-192245-
Stone MS-
521 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN STONE COUNTY UNTIL 545 PM CDT...

At 521 PM CDT, the strong thunderstorm was located 5 miles west of
Wiggins. This storm was nearly stationary.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Wiggins and Perkinston.

LAT...LON 3091 8934 3091 8907 3073 8908 3073 8934
TIME...MOT...LOC 2221Z 233DEG 1KT 3083 8922

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:13 PM CDTSpecial Weather StatementMOBCovington62 min
Aug 18, 11:06 PM CDTSpecial Weather StatementMOBCovington69 min
Aug 19, 1:43 AM CDTSpecial Marine WarningMOB92 min
Aug 19, 2:07 AM CDTSpecial Marine WarningMOB83 min
Aug 19, 3:14 AM CDTSpecial Marine WarningMOB91 min
Aug 19, 3:18 AM CDTSpecial Marine WarningMOB87 min
Aug 19, 4:38 AM CDTSpecial Marine WarningMOB82 min
Aug 19, 6:01 AM CDTSpecial Marine WarningMOB50 min
Aug 19, 6:48 AM CDTSpecial Marine WarningMOB87 min
Aug 19, 7:14 AM CDTSpecial Marine WarningMOB91 min
Aug 19, 6:04 PM CDTSpecial Weather StatementMOBMonroe41 min
Aug 19, 6:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe24 min
Aug 19, 6:24 PM CDTSpecial Weather StatementMOBWilcox51 min
Aug 19, 6:59 PM CDTSpecial Weather StatementMOBEscambia46 min
Aug 19, 12:54 AM CDTSpecial Weather StatementMOBOkaloosa51 min
Aug 19, 1:32 AM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 19, 2:56 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa4 hr
Aug 19, 3:04 AM CDTSpecial Weather StatementMOBOkaloosa41 min
Aug 19, 4:59 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 19, 5:41 AM CDTSpecial Weather StatementMOBEscambia64 min
Aug 19, 4:07 PM CDTSpecial Weather StatementMOBGeorge38 min

Nearby

Special Weather Statements in Mississippi, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.